Alert archive / Louisiana / Flash Flood Warnings in 2009

Flash Flood Warning 8, NWS Lake Charles, LA

April 18, 2009Acadia Parish, Lafayette Parish, Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Apr 18, 2009, 10:22 PM CDT for Acadia Parish, Lafayette Parish, Saint Landry Parish, Louisiana. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2009, 10:22 PM CDT (03:22 UTC)
Expired
Apr 19, 2009, 12:15 AM CDT
In force
113 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Acadia Parish, LA, Lafayette Parish, LA, Saint Landry Parish, LA

The radar

The Lake Charles radar (KLCH), 97 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2009-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2009-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1481 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
2.3
Supercell composite
16.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 190322
FFWLCH
LAC001-055-097-190515-
/O.NEW.KLCH.FF.W.0008.090419T0322Z-090419T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1022 PM CDT SAT APR 18 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN ST. LANDRY PARISH IN CENTRAL LOUISIANA...
  LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...SCOTT...LAFAYETTE...CARENCRO...
  ACADIA PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...RAYNE...CROWLEY...CHURCH POINT...

* UNTIL 1215 AM CDT

* AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR RAYNE...MOVING NORTHEAST AT
  20 MPH. RADAR INDICATES RAINFALL ESTIMATES OF 3 TO 4 INCHES HAVE   
  FALLEN ACROSS PORTIONS OF ACADIA PARISH DURING THE PAST THREE      
  HOUR. ANOTHER 2 TO 3 INCHES IS POSSIBLE THROUGH MIDNIGHT AS THESE  
  STORMS MOVE SLOWLY EAST.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MIRE...BRANCH...RICHARD AND CANKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TURN AROUND...DONT 
DROWN.

&&

LAT...LON 3053 9225 3036 9209 3035 9196 3012 9199
      3016 9216 3017 9227 3010 9242 3013 9257

$$

24
1 follow-up statement
000 
WGUS74 KLCH 190508
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1208 AM CDT SUN APR 19 2009

LAC001-055-097-190517-
/O.EXP.KLCH.FF.W.0008.000000T0000Z-090419T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. LANDRY LA-LAFAYETTE LA-ACADIA LA-
1208 AM CDT SUN APR 19 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM CDT FOR ACADIA...
LAFAYETTE AND SOUTHWESTERN ST. LANDRY PARISHES...

THE HEAVY RAIN AND FLOOD THREAT HAS MOVED EAST OF THE AREA. THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 1215 PM.

LAT...LON 3053 9225 3036 9209 3035 9196 3012 9199
      3016 9216 3017 9227 3010 9242 3013 9257

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 8:30 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 18, 8:30 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
830 PM CDT SAT APR 18 2009

.AVIATION...MESO LOW SOUTH OF LCH PRODUCING MODERATE TO HEAVY
RAINFALL IN EMBEDDED THUNDERSTORMS UNDER A STRONGLY DIVERGENT
FLOW ALOFT. MVFR CIGS ARE THE RULE WITH HEAVY RAINFALL PRODUCING
IFR VIS AT TIMES AT LCH, AEX, AND LFT. CONDITIONS NOT NEARLY AS
POOR AT ARA WHICH LOOKS TO MISS THE HEAVY RAINFALL. ARA SHOULD SEE
JUST TEMPO MVFR CIGS/VIS FOR THE NEXT 4 HOURS. BPT HAS ALREADY
IMPROVED TO VFR CIGS WITH CLEAR SKIES REPORTED TO THE NORTHWEST.
GUSTY NORTHEAST WINDS AT BPT SHOULD DIMINISH AND BECOME MORE
VARIABLE AS THE LOW MOVES OFF TO THE NORTHEAST. COULD BE SOME FOG
LIMITING VIS TO MVFR LATER TNITE AS THE RAIN TAPERS OFF. CLEARING
SKIES ON TAP FOR SUNDAY FROM WEST TO EAST AS THE H5 TROF SWINGS THRU.

SWEENEY

&&

.PREV DISCUSSION... /ISSUED 417 PM CDT SAT APR 18 2009/

DISCUSSION...
VERY INTERESTING SFC FEATURE WITH ROTATION IN CHAMBERS LOOKS TO
MOVE INTO JEFFERSON AFTER 5 PM WILL MONITOR THIS STORM CLOSELY.

NEARLY STATIONARY UPPER LVL LOW SPINNING OVER SE COLORADO HAS
KICKED OUT ANOTHER IN A SERIES OF SHRTWVS THAT IS CURRENTLY
TRAVERSING COASTAL TEXAS. SFC TROF IS PROVIDING THE FOCUS FOR
TSTM DEVELOPMENT WITH THE LOW LVL JET DRAGGING MOISTURE INTO SE
TX AND SRN LA. PRECIP WATER RUNNING ABOUT 1.8 INCHES. AT THIS
TIME WITH CAPES AT 1000J/KG AND HEL OF 223 M2/S2. THIS SFC
BOUNDARY IS PROGRESSING SLOWLY ALLOWING STORMS TO TRAIN ACROSS SE
TX WITH RAINFALL TOTALS IN EXCESS OF 1 TO 2 INCHES IN TYLER...
JASPER... AND HARDIN COUNTIES. A STRONGER STORM IS PRODUCING
RAINFALL TOTALS FROM 3 TO 5 INCHES IN CHAMBERS COUNTY...THIS STORM
IS MOVING INTO JEFFERSON COUNTY AT THIS TIME AND A FFW HAS BEEN
ISSUED.

STORMS TONIGHT WILL CONTINUE A SLOW MARCH EASTWARD WITH TORRENTIAL
RAINFALL EXPECTED OVER PORTIONS OF SE TX AND SW LA. A FLASH FLOOD
WATCH FOR THIS REGION WILL CONTINUE UNTIL MIDNIGHT. A TORNADO
WATCH IS ALSO IN EFFECT AS SHEAR OVER SE TX AND SRN LOUISIANA WILL
ALSO SUPPORT TORNADO DEVELOPMENT THIS EVENING. STORMS ENDING
OVER SE TX AND EXTREME SW LA AROUND MIDNIGHT AND AFTER MIDNIGHT
FOR S-CNTRL LA.

UPPER LVL LOW LOOKS TO GET A KICK OFF TO THE EAST AS NRN JET DROPS
DOWN INTO SOUTHERN PLAINS STATES TOMORROW. THIS WILL PUSH THROUGH
A FRONTAL SYSTEM FINALLY DRYING OUT SE TX TMRW MRNG AND SRN LA BY
THE AFTERNOON HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  66  80  56  76  52 /  80  10  10   0   0
KBPT  65  81  56  76  52 /  80  10  10   0   0
KAEX  65  78  53  72  48 /  80  10  10   0   0
KLFT  66  80  56  75  50 /  80  20  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: ALLEN...BEAUREGARD...CALCASIEU...RAPIDES...VERNON.

TX...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
     TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 2 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: CALCASIEU LAKE...COASTAL WATERS FROM CAMERON, LA TO
     HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
     INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
     FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
     20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM CAMERON,
     LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...
     WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING
     FROM 20 NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.

&&
Hazardous weather outlook, Apr 18, 5:46 AM CDT, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
546 AM CDT SAT APR 18 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-191100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
546 AM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
STRONG STORM SYSTEM WILL MOVE SLOWLY EAST THROUGH TONIGHT. ANOTHER
DISTURBANCE ALOFT WILL MOVE OVER THE AREA...PRODUCING NUMEROUS
SHOWERS AND THUNDERSTORMS. THIS ACTIVITY WILL BEGIN DURING THE
MORNING...INCREASING DURING THE AFTERNOON AND EVENING HOURS.
STORMS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER AND FLOODING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...HAIL AND POSSIBLY
ISOLATED TORNADOES.

THERE IS ALSO A HIGH POTENTIAL FOR FLOODING...MAINLY NORTH AND
WEST OF A LINE FROM BEAUMONT TEXAS AND LAKE CHARLES LOUISIANA TO
ALEXANDRIA LOUISIANA. DEEP COPIOUS MOISTURE IS IN PLACE ACROSS THE
REGION...AND STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAINFALL. WIDESPREAD AMOUNTS OF 2 TO 3 INCHES OF RAIN IS EXPECTED
THROUGH TONIGHT...WITH LOCALLY HIGHER AMOUNTS OF 5 TO 8 INCHES IN
AREAS WHERE TRAINING OF STORMS OCCURS.

LASTLY...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL
WATERS FROM 20 TO 60 NM OUT. WINDS AROUND 20 KNOTS THIS MORNING
WILL GRADUALLY DECREASE TODAY...BUT SEAS ARE EXPECTED TO REMAIN
ELEVATED BETWEEN 5 AND 8 FEET. IN ADDITION...WINDS AND SEAS WILL
BE HIGHER NEAR SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL MOVE THROUGH ON SUNDAY...PUSHING THE SHOWERS AND
THUNDERSTORMS OFF TO THE EAST. DRY WEATHER IS EXPECTED TO PREVAIL
FROM SUNDAY AFTERNOON THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Apr 18, 7:50 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
750 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FLASH FLOOD      SULPHUR                 30.23N 93.36W
04/18/2009                   CALCASIEU          LA   BROADCAST MEDIA

            SULPHUR PD REPORTING STREET FLOODING. REPORT RELAYED BY
            KPLC TV.

&&

JNUNN
Local storm report, Apr 18, 7:56 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
756 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     FLASH FLOOD      WEST ORANGE             30.08N 93.76W
04/18/2009                   ORANGE             TX   PUBLIC

            PUBLIC REPORTS FLOOD WATER ENTERING HOMES.

&&

MGRIFFIN
Local storm report, Apr 18, 8:22 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
822 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     FLASH FLOOD      OPELOUSAS               30.52N 92.08W
04/18/2009                   ST. LANDRY         LA   PUBLIC

            PUBLIC REPORTS ABOUT A FOOT OF WATER OVER HWY 182 NEAR
            OPELOUSAS.

&&

MGRIFFIN
Local storm report, Apr 18, 8:39 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
839 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     FLASH FLOOD      PORT ARTHUR             29.90N 93.93W
04/18/2009                   JEFFERSON          TX   PUBLIC

            PUBLIC REPORTS CARS STALLED AND SUBMERGED ON JIMMY
            JOHNSON RD BETWEEN HWY 347 AND 9TH AVE.

&&

MGRIFFIN
Local storm report, Apr 18, 8:52 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
852 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     FLASH FLOOD      2 SW LAKE CHARLES       30.19N 93.23W
04/18/2009                   CALCASIEU          LA   LAW ENFORCEMENT

            LAW ENFORCEMENT HAVE CLOSED I-210 WEST BOUND BETWEEN LAKE
            STREET AND NELSON RD DUR TO FLOODING ON THE ROADWAY.

&&

MGRIFFIN
Local storm report, Apr 18, 9:16 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
916 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     FLASH FLOOD      EUNICE                  30.49N 92.42W
04/18/2009                   ST. LANDRY         LA   PUBLIC

            PUBLIC REPORTS HWY 190 IS IMPASSABLE IN EUNICE DUE TO
            HIGH WATER.

&&

MGRIFFIN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:07 PM CDTTornado WarningLCHAllen, Evangeline23 min
Apr 18, 7:15 PM CDTTornado WarningLCHSaint Landry30 min
Apr 18, 7:45 PM CDTTornado WarningLCHAvoyelles, Saint Landry30 min
Apr 18, 8:13 PM CDTTornado WarningLCHSaint Landry32 min
Apr 18, 8:31 PM CDTFlash Flood WarningLCHSaint Landry3 hr
Apr 18, 8:44 PM CDTTornado WarningLCHSaint Landry31 min
Apr 18, 8:49 PM CDTRiver Flood WarningLCHCalcasieu37 hr
Apr 18, 9:05 PM CDTTornado WarningLCHSaint Landry25 min
Apr 18, 9:06 PM CDTSpecial Marine WarningLCH114 min
Apr 18, 10:41 PM CDTRiver Flood WarningLCHLafayette, Vermilion22 hr
Apr 18, 10:56 PM CDTSpecial Marine WarningLCH109 min
Apr 19, 12:39 AM CDTSpecial Marine WarningLCH2 hr
Apr 19, 1:22 AM CDTMarine Weather StatementLCH98 min
Apr 19, 2:50 AM CDTSpecial Marine WarningLCH115 min
Apr 19, 3:32 AM CDTRiver Flood WarningLCHAcadia, Jefferson Davis8 days
Apr 19, 5:53 AM CDTSpecial Marine WarningLCH97 min
Apr 19, 8:02 AM CDTAreal Flood WarningLCHBeauregard69 hr

Nearby

Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.